Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is reversing lypoatrophy possible?
May 21, 2001

Dear Doctors,

I had been taking meds (most recently Epivir, Viracept and Zerit) for 4.5 years and was becoming distressed by the increasing loss of fat in my legs, butt and then my face. My doctor agreed to try a drug holiday and I've been med free for 8 months now but have seen no reversal of the lypoatrophy. I'm taking vitamins and supplements like CoQ10, Alpha Lipoic Acid, Antioxidants, have cut my exercise regimen down so that I would not burn so much fat and even increased the amount of fat in my diet but nothing seems to be changing. I'm only gaining love handles! Is there anyway to regain the subcutaneous fat that I have lost in the rest of my body while I maintain this drug holiday?

Nearly desparate for advice. Thanks.

Response from Dr. Henry

The etiology of fat wasting in the setting of HIV infection is uncertain and controversial. There is little data that stopping HIV meds reverses the problem, in fact, usually stopping meds does not help much (a few cases have seen improvement). Some data suggests that aging, time since HIV infection, and even a good response to treatment of HIV infection can contribute to the problem. A common thread for all possibilities has not been found. One theory that is being tested is that insulin function is disturbed. Treatment with diabetes drugs such as metformin or one of the glitizides may help (little data-an ACTG study soon to open will be looking at that). I would only maintain the drug holiday if you are doing OK from the HIV perspective. KH



Previous
facial wasting
Next
where to find info. about the blood

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement